Alert archive / New Mexico / High Wind Warnings in 2010

High Wind Warning 22, NWS Midland/Odessa, TX

May 2, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at May 2, 2010, 2:56 AM MDT for Eddy County, New Mexico. It took effect at May 2, 2010, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2010, 2:56 AM MDT (08:56 UTC)
In effect from
May 2, 2010, 11:00 AM MDT
Expired
May 2, 2010, 8:00 PM MDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WWUS74 KMAF 020856
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CDT SUN MAY 2 2010

NMZ027-TXZ258-030200-
/O.NEW.KMAF.HW.W.0022.100502T1700Z-100503T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
256 AM MDT SUN MAY 2 2010

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING FOR THE GUADALUPE MOUNTAINS...WHICH IS IN EFFECT FROM 
11 AM THIS MORNING TO 8 PM MDT THIS EVENING.

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED
FROM LATE THIS MORNING THROUGH THE DAY ACROSS THE GUADALUPE MOUNTAINS.
THESE WIND SPEEDS WILL SLOWLY DECREASE AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ074-080-021400-
/O.CON.KMAF.FZ.W.0001.000000T0000Z-100502T1400Z/
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
INCLUDING THE CITIES OF...ALPINE...MARFA
356 AM CDT SUN MAY 2 2010

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING
FOR THE MARFA PLATEAU AND THE DAVIS MOUNTAINS.

TEMPERATURES WILL DROP INTO THE UPPER 20S TO AROUND 30 FOR
SEVERAL HOURS EARLY THIS MORNING ACROSS THE MARFA PLATEAU AND
ELEVATIONS ABOVE 5500 FEET IN THE DAVIS MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. LATE SEASON COLD SNAPS HAVE THE POTENTIAL TO
DAMAGE OR KILL YOUNG VEGETATION. COVER PLANTS AND YOUNG TREE
SEEDLINGS WITH STRAW OR BLANKETS.

&&

$$
1 follow-up statement
655 
WWUS74 KMAF 021932
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT SUN MAY 2 2010

NMZ027-TXZ258-030200-
/O.CON.KMAF.HW.W.0022.000000T0000Z-100503T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
132 PM MDT SUN MAY 2 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL CONTINUE
ACROSS THE GUADALUPE MOUNTAINS THROUGH EARLY THIS EVENING. WINDS WILL
SLOWLY DECREASE AFTER SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS TRAVELLING THROUGH GUADALUPE PASS ALONG U.S. HIGHWAY 62
180 SHOULD EXERCISE EXTREME CAUTION...ESPECIALLY DRIVERS OF HIGH
PROFILE VEHICLES. 

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 2, 2:50 AM MDT, 6 minutes earlier.

Area forecast discussion, May 2, 2:50 AM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 AM CDT SUN MAY 2 2010

.DISCUSSION...
BACKSIDE OF STRONG UPPER TROUGH THAT BROUGHT DESTRUCTIVE WEATHER TO
EASTERN U.S. WILL MOVE ACROSS THE REGION TODAY WITH SECONDARY LOBE
SWINGING ACROSS ON MONDAY.  UPPER RIDGE BUILDING IN BY MIDWEEK WILL
BRING WARMEST WEATHER SO FAR THIS YEAR.

FREEZE WARNING FOR DAVIS MOUNTAINS/MARFA PLATEAU WILL EXPIRE AT 9AM.
WILL ISSUE A HIGH WIND WARNING FOR GUADALUPE MOUNTAINS TODAY AS
WINDS WILL INCREASE WITH PASSAGE OF ANOTHER SHORTWAVE. HAVE
MENTION OF ISOLATED SHOWERS NORTH TONIGHT. DO NOT BELIEVE RAIN
CHANCES LOOK THAT PROMISING BUT WITH A SHORTWAVE COMING DOWN WILL
LEAVE THEM IN.

SURFACE TEMPS WILL BE WARMER TODAY AS 850 TEMPS WARM.  850MB
READINGS SLIGHTLY COOLER ON MONDAY BUT THEN DRAMATIC INCREASE ON
TUESDAY WITH 850 TEMPS JUMPING UP TO 25C/77F BASED ON ETA.  GFS
SHOWS 850 TEMPS PUSHING 30C/87F WEDNESDAY AND THURSDAY WHICH SHOULD
BE THE WARMEST DAYS OF THE WEEK.

MONDAY IS THE DIFFICULT DAY IN TEMP FORECAST AS GUIDANCE DIVERGES...
MAV WARMS WHILE MET COOLS.  ETA 850 TEMPS DEFINITELY COOLER WITH
CLOUDS STAYING IN THROUGH THE DAY WHILE MAV CLEAR.  SO EXPECT CLOUD
COVER WILL BE THE SECRET TO THE HIGHS MONDAY... HAVE GONE TOWARD THE
WARM SIDE.

A REINFORCING PACIFIC FRONT MOVES THROUGH MONDAY WITH THE SECONDARY
UPPER LOW BUT COOL DOWN WILL BE SHORT LIVED.  LEFT IN LOW POPS IN
MONDAY FOR THE NORTH BUT NOT CONFIDENT MUCH IN THE WAY OF RAIN WILL
FALL AS LOW LEVEL MOISTURE REMAINS POOR.  90S RETURN BY TUESDAY.

TEMPERATURES WILL INCREASE SIGNIFICANTLY BY MID WEEK AS UPPER RIDGE
BUILDS IN.  HIGHS CLIMB TO THE MID TO UPPER 90S FOR MUCH OF THE
REGION WEDNESDAY.... WITH 100S ALONG PECOS AND RIO GRAND VALLEYS.
QUITE A CHANGE CONSIDERING UP TO 4 INCHES OF SNOW FELL YESTERDAY IN
THE HIGHER PORTIONS OF THE DAVIS MOUNTAINS.

A POLAR FRONT MOVES THROUGH THURSDAY NIGHT/FRIDAY MORNING WITH A
COOL NORTHEAST SURFACE FLOW MUCH OF THE DAY FRIDAY BECOMING UPSLOPE
EAST LATE IN THE DAY AND CONTINUING INTO SUNDAY.  LOOK FOR COOLER
TEMPS FRIDAY THROUGH SUNDAY.

&&

.FIRE WEATHER...
RELATIVE HUMIDITY RECOVERY THIS MORNING WILL REMAIN FAIR FOR MOST
LOCATIONS WITH A DRIER AIR-MASS IN PLACE OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO.  WESTERLY WINDS WILL INCREASE THIS AFTERNOON
AND AS TEMPS CLIMB INTO MID TO UPPER 70S...MINIMUM RH VALUES ARE
EXPECTED TO DROP BELOW 15 PERCENT AREA-WIDE. IN ADDITION...THE 20
FOOT WINDS WILL INCREASE TO ABOVE 20 MPH ACROSS PORTIONS OF SE
NM...THE UPPER TRANS PECOS...THE GUADALUPE MOUNTAINS AND THE VAN
HORN CORRIDOR. THESE LOCATIONS WILL EXPERIENCE CRITICAL FIRE WEATHER
CONDITIONS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. VERY
DRY CONDITIONS ARE EXPECTED FOR THE REGION BEGINNING TUESDAY...AS
MAX TEMPS WILL EXCEED 90F FOR MANY LOCATIONS. VERY WARM CONDITIONS
ARE ALSO EXPECTED FOR WED AND AREA-WIDE SINGLE DIGIT RH VALUES WILL
BE LIKELY THEN. CRITICAL FIRE WEATHER CONDITIONS APPEAR POSSIBLE
TUESDAY THROUGH THURSDAY MAINLY ALONG AND WEST OF THE PECOS
RIVER...BUT MAY EXPAND EASTWARD INTO THE PERMIAN BASIN BY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  45  76  48  /   0  10  10   0
CARLSBAD NM                75  43  76  46  /  10  10  10   0
DRYDEN TX                  84  49  83  52  /   0   0   0   0
FORT STOCKTON TX           79  47  79  51  /   0   0  10   0
GUADALUPE PASS TX          66  42  67  49  /  10  10  10   0
HOBBS NM                   74  43  75  45  /  10  10  10   0
MARFA TX                   69  34  73  34  /   0   0  10   0
MIDLAND INTL AIRPORT TX    76  44  77  47  /   0  10  10   0
ODESSA TX                  76  44  77  47  /   0  10  10   0
WINK TX                    79  44  79  46  /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
     PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES... GUADALUPE
     MOUNTAINS...LOVING...REEVES COUNTY AND UPPER TRANS PECOS...
     VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU.

&&

78/72
Hazardous weather outlook, May 1, 6:19 PM MDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT SAT MAY 1 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
719 PM CDT SAT MAY 1 2010 /619 PM MDT SAT MAY 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

CLEARING SKIES AND COLDER TEMPERATURES ARE FORECAST ACROSS THE
MARFA PLATEAU AND THE DAVIS MOUNTAINS OVERNIGHT. TEMPERATURES
MAY FALL INTO THE UPPER 20S FOR A FEW HOURS BEFORE DAYBREAK...
RESULTING IN THE POTENTIAL FOR A KILLING FREEZE. A FREEZE WARNING
HAS BEEN ISSUED FOR THE MARFA PLATEAU AND DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND WINDY CONDITIONS ARE FORECAST FOR SUNDAY OVER ALL OF
SOUTHEASTERN NEW MEXICO AS WELL AS THE UPPER TRANS PECOS AND
GUADALUPE MOUNTAINS OF WEST TEXAS. A RED FLAG WARNING IS IN EFFECT
FOR THESE AREAS SUNDAY.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO TUESDAY THROUGH THURSDAY. THE
COMBINATION OF UNSEASONABLY WARM TEMPERATURES...SINGLE DIGIT
RELATIVE HUMIDITIES...STRONG WEST WINDS...AND HIGH FIRE DANGER
SHOULD RESULT IN CONDITIONS FAVORING RAPID FIRE GROWTH AND SPREAD.
A FIRE WEATHER WATCH FOR THESE AREAS MAY BE ISSUED AS EARLY AS
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2010High Wind Warnings in Texas, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.